Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 42, NWS Pittsburgh, PA

July 31, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2000, 8:47 PM EDT for Allegheny County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2000, 8:47 PM EDT (00:47 UTC)
Expired
Jul 31, 2000, 10:45 PM EDT
In force
118 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 010051
FFWPBZ
PAC003-010245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 PM EDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1045 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINS
ACROSS SOUTHERN AND CENTRAL ALLEGHENY COUNTY.
A SKYWARN OBSERVER REPORTED NEARLY 1.50 INCHES OF RAIN IN 45 MINUTES
IN CARNEGIE.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SOUTH HILLL OF
PITTSBURGH...BRIDGEVILLE...DORMONT AND THE NORTH SUBURBS OF
PITTSBURGH. ALSO GUSTY WINDS CAN CAUSE SOME TREES TO TOPPLE DUE TO
THE SATURATED GROUNDS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKL~Y. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:43 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 3:43 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT MON JUL 31 2000

TSTMS CONTG TO FIRE UP OVR RDGS AND TREK SLOLY NEWD. HV ISSUED FFA
FOR SVRL COUNTIES TIL 10 PM. W OF RDGS...WENT WITH LKLY POPS TNGT.
CHC POPS ALL ZNS TUE.

RELIEF IN SIGHT FRI AND SAT.

FCSTID = 14
PIT   69  83  67  83 /  60  40  20  30
HLG   69  83  67  83 /  60  40  20  30
MGW   69  83  67  83 /  60  40  20  30
ZZV   67  83  67  85 /  60  40  20  30
PHD   67  83  67  85 /  60  40  20  30
FKL   67  80  65  80 /  60  40  20  30
DUJ   67  80  65  80 /  60  40  20  30
LBE   69  83  67  83 /  60  40  20  30
BTP   67  80  65  80 /  60  40  20  30
IDI   67  80  65  80 /  60  40  20  30
ODM   66  82  65  82 /  80  40  20  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES PAZ023...
PAZ030...PAZ032.

WV...FLASHp FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES WVZ023...
WVZ041.

FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES WVZ021>022.

In the hours before

Local storm report, Jul 31, 4:02 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT MON JUL 31 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.....

0308 PM    CABOT                     PA   WIND DAMAGE
07/31/00   BUTLER                         TREES DOWN
Local storm report, Jul 31, 5:50 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUL 31 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    RECTOR                    PA   WIND DAMAGE
07/31/00   WESTMORELAND                   TREES DOWN.

0410 PM    CONNELLSVILLE             PA   WIND DAMAGE
07/31/00   FAYETTE                        TREES DOWN IN SOUTH
                                          CONNELLSVILLE.

0410 PM    PENN RUN                  PA   FLOODING
07/31/00   INDIANA                        STATE ROUTE 553 FLOODED.

0420 PM    UNIONTOWN                 PA   FLOODING
07/31/00   FAYETTE                        ROUTE 21 FLOODED IN
                                          GERMANTOWN EAST OF
                                          UNIONTOWN.

0500 PM    SYKESVILLE                PA   FLOODING
07/31/00   JEFFERSON                      NUMEROUS ROADS FLOODED.

0520 PM    REYNOLDSVILLE             PA   FLOODING
07/31/00   JEFFERSON                      MANY ROADS FLOODED.

 U
NNNN
Special weather statement, Jul 31, 6:20 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT MON JUL 31 2000

PAZ014-022-010000-
ARMSTRONG PA-BUTLER PA-
620 PM EDT MON JUL 31 2000

...THUNDERSTORM UPDATE...

STRONG THUNDERSTORMS HAVE MOVED INTO SOUTHERN BUTLER AND SOUTHERN ARMSTRONG
COUNTIES AT 615 PM EDT. THESE STORMS WILL MOVE NORTHEAST AT 15 TO 20
MPH.
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS UP TO AN INCH OR MORE
AND WIND GUSTS AS HIGH A'S 30 TO 35 MPH. EXPECT ALSO FREQUENT CLOUD
TO GROUND LIGHNING STRIKES AND POSSIBLY SOME SMALL HAIL.

THESE STORMS ARE A RESULT OF A HUMID AIRMASS ACROSS THE REGION.
Local storm report, Jul 31, 7:05 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
705 PM EDT MON JUL 31 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
 
0700 PM    SYKESVILLE                PA   FLOODING
07/31/00   JEFFERSON                      NUMEROUS ROADS FLOODED.

NNNN
Special weather statement, Jul 31, 8:10 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT MON JUL 31 2000

PAZ008-010200-
VENANGO PA-
810 PM EDT MON JUL 31 2000

...SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS POSSIBLE...

RAINFALL THIS EVENING IS EXPECTED TO BE LESS THAN ONE HALF INCH IN
MOST LOCALTIES.

LOWLAND...POOR DRAINAGE AND BASEMENT NUISANCE TYPE FLOODING THAT OCCURRED
EARLIER THIS EVENING NEAR AND IN THE OIL CITY AREA IS EXPECTED TO
BEGIN SLOWLY RECEDING.
Special weather statement, Jul 31, 8:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT MON JUL 31 2000

PAZ014-021-029-010200-
ALLEGHENY PA-BUTLER PA-WASHINGTON PA-
838 PM EDT MON JUL 31 2000

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHERN WASHINGTON
ALLEGHENY AND SOUTHERN BUTLER COUNTY.

IN ALLEGHENY COUNTY...LOCALIZED HEAVY RAINFALL UP TO AN INCH OR MORE
IS POSSIBLE ACROSS THE SOUTH HILL OF PITTSBURGH NORTHWARD THROUGH THE
CITY OF PITTSBURGH AND INTO THE NORTH HILLS. AROUND 0.75 INCHES OF RAIN
HAS FALLEN IN ONE HOUR IN HAMPTON TOWNSHIP IN THE NORTH HILLS OF
PITTSBURGH THIS EVENING. IF YOU ARE RETURNING FROM SHOPPING OR
TRAVELLING THROUGH ALLEGHENY COUNTY THIS EVENING BE ALERT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

IN SOUTHERN BUTLER COUNTY BE ALERT FOR HEAVY RAINFALL FROM MARS TO BUTLER
TO SAXONBURG.
IN WASHINGTON COUNTY BE ALERT FOR HEAVY RAINFALL FROM HICKORY TO
CANONSBURG TO PETERS TOWNSHIP.

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.